• Kim, Jin-Hong (Department of Mathematics, KAIST)
  • Published : 2006.08.01


The Property P Conjecture States that the 3-manifold $Y_r$ obtained by Dehn surgery on a non-trivial knot in $S^3$ with surgery coefficient ${\gamma}{\in}Q$ has the non-trivial fundamental group (so not simply connected). Recently Kronheimer and Mrowka provided a proof of the Property P conjecture for the case ${\gamma}={\pm}2$ that was the only remaining case to be established for the conjecture. In particular, their results show that the two phenomena of having a cyclic fundamental group and having a homomorphism with non-cyclic image in SU(2) are quite different for 3-manifolds obtained by Dehn filings. In this paper we extend their results to some other Dehn surgeries via the A-polynomial, and provide more evidence of the ubiquity of the above mentioned phenomena.


Dehn surgery;property P conjecture;A-polynomials


  1. D. Cooper, M. Culler, H. Gillet, D. D. Long, and P. B. Shalen, Plane curves associated to character varieties of 3-manifolds, Invent. Math. 118 (1994), no. 1, 47-84
  2. N. Dunfield and S. Garoufalidis, Non-triviality of the A-polynomial for knots in $S^3$, Algebr. Geom. Topol. 4 (2004), 1145-1153 (electronic)
  3. D. Gabai, Foliations and the topology of 3-manifolds: III, J. Differential Geom. 26 (1987), 479-536
  4. P. B. Kronheimer and T. S. Mrowka, Witten's conjecture and Property P, Geom. Topol. 8 (2004), 295-310 (electronic)
  5. P. B. Kronheimer and T. S. Mrowka, Dehn surgery, the fundamental group and SU(2), preprint (2004); arXiv:math.GT/0312322
  6. P. B. Kronheimer, T. S. Mrowka, P. Ozsvath, and Z. Szabo, Monoploes and lens space surgeries, To appear in Ann. Math; arXiv:math.GT/0310164
  7. L. Moser, Elementary surgery along a torus knot, Pacific J. Math. 38 (1971), 737-745
  8. P. Ozsvath and Z. Szabo, Absolutely graded Floer homologies and intersection forms for four-manifolds with boundary, Adv. Math. 173 (2003), no. 2, 179-261
  9. M. Culler, C. Gordon, J. Luecke, and P. B. Shalen, Dehn surgery on knots, Ann. of Math. (2) 125 (1987), no. 2, 237-300